Texas Compounding Company Products Recalled

Texas Compounding Company Products Recalled

Texas Compounding Company Products Recalled:  Compounded Drug Recalled After Two Die

The U.S. Food and Drug Administration (FDA) has issued a recall for all products produced by Cedar Park, Texas-based Specialty Compounding since May 9, after they received reports of bacterial infections that affected 17 patients at two hospitals in Corpus Christi. Two of those patients died, but officials with the Texas Department of State Health Services are quick to point out that, at this point in time, no link has been found between a drug compounded by Specialty and those two deaths.

The state health agency is working with the Centers for Disease Control and Prevention (CDC) on a full investigation. All of the patients in question had been administered calcium gluconate manufactured by Specialty Compounding, so the CDC is conducting an analysis of bacteria samples taken from the patients, in order to determine if they are part of the same strain and whether they might come from the same source.

While calcium gluconate isn’t used to treat any specific disease, it is commonly used by physicians to treat people with abnormally low calcium levels, as well as to counterbalance high magnesium or potassium levels. Therefore, those receiving the drug can include heart patients, cancer patients or others.

According to the Texas health officials, many of the patients who were given the calcium gluconate developed Rhodococcus equi infections in their bloodstream. This infection  usually affects horses, and is only rarely seen in people, usually in those with weakened immune systems, such as patients with AIDS. According to the CDC, an intact sample of the drug compounded by Specialty demonstrated growth of the bacteria.

Though the only drug common to all 17 patients was the calcium gluconate, the company has decided to recall every drug it has manufactured since May 9. This is a pretty comprehensive recall, as these drugs were sent to patients in 49 states and the District of Columbia, as well as hospitals and physicians in Texas.

The recall is based on an abundance of caution. In October 2012, a fungal meningitis outbreak infected hundreds of people and killed at least 50, and was linked to contaminated steroid injections to stop back pain. In that instance, the compounding pharmacy, New England Compounding Center, shipped more than 17,600 doses of the infected drugs.

According to a recent study, 75 people have died as a result of contamination of compounded drugs since 2001, with another 1,020 becoming ill. Currently, compounding pharmacies, who mix customized drugs in formulas requested and specified by doctors, are overseen by state boards of pharmacy. But that may be changing, as state-level boards have had a difficult time keeping up with the larger companies that have popped up over the last several years, and have been working and shipping across state lines. That has resulted in the federal government taking a look, and possibly stepping in.

The U.S. Senate is considering a bipartisan proposal that would require multi-state compounding operations to register with FDA and to meet the same strict quality control standards as large pharmaceutical companies. Small, traditional operations would continue to be overseen by state boards.

If you have been administered this drug compound by the doctor, please contact the doctor immediately to find out if your calcium gluconate is part of the recall. If you or a loved one has been sickened or died as a result of medication, contact the Texas Drug Injury Lawyers at Hill Law Firm as soon as possible to protect your rights.


Leave a Reply

Your email address will not be published. Required fields are marked *